Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 111, NWS Lincoln, IL

July 19, 2020Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 2020, 5:40 PM CDT for Clark County, Edgar County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 5:40 PM CDT (22:40 UTC)
Expired
Jul 19, 2020, 6:30 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS53 KILX 192240
SVRILX
ILC023-045-192330-
/O.NEW.KILX.SV.W.0111.200719T2240Z-200719T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
540 PM CDT Sun Jul 19 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Edgar County in east central Illinois...
  Northeastern Clark County in east central Illinois...

* Until 630 PM CDT.

* At 539 PM CDT, a severe thunderstorm was located near Kansas, or 8
  miles southwest of Paris, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Paris, Marshall, Vermilion, Redmon, Clarksville, Dennison, Oliver,
  Bell Ridge and Sandford.

This includes Interstate 70 between mile markers 144 and 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8759 3950 8794 3966 8787 3963 8753
      3947 8753
TIME...MOT...LOC 2239Z 288DEG 15KT 3955 8783 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
2 follow-up statements
914 
WWUS53 KILX 192304
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
604 PM CDT Sun Jul 19 2020

ILC023-045-192330-
/O.CON.KILX.SV.W.0111.000000T0000Z-200719T2330Z/
Edgar-Clark-
604 PM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN EDGAR AND NORTHEASTERN CLARK COUNTIES...

At 604 PM CDT, a severe thunderstorm was located over Oliver, or near
Paris, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paris, Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge
and Sandford.

This includes Interstate 70 between mile markers 144 and 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 8784 3964 8778 3963 8753 3947 8753
      3934 8759
TIME...MOT...LOC 2304Z 288DEG 15KT 3952 8770 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
765 
WWUS53 KILX 192332
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
632 PM CDT Sun Jul 19 2020

ILC023-045-192341-
/O.EXP.KILX.SV.W.0111.000000T0000Z-200719T2330Z/
Edgar-Clark-
632 PM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3945 8784 3964 8778 3963 8753 3947 8753
      3934 8759
TIME...MOT...LOC 2331Z 288DEG 15KT 3949 8757 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:13 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 3:13 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
313 PM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 313 PM CDT Sun Jul 19 2020

A few strong to severe storms are possible this evening over the
southern half of the state. Gusty winds and locally heavy rain may
accompany these storms. The frontal boundary responsible for the
active weather will waver across the region for much of the week.
This will result in daily chances for thunderstorms, though many
hours will be dry. Seasonable temperatures are expected for the
next several days.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

Main concerns in the near term are the severe thunderstorm chances
this afternoon and ongoing heat and humidity with heat advisory in
effect for portions of central Illinois.

This afternoon, effective cold front/outflow from earlier storms
stretches from near Champaign west-southwest towards Springfield.
South of the boundary and despite considerable cloudiness today,
temperatures have warmed into the upper 80s to lower 90s with dew
points into the mid to upper 70s. This is contributing to
moderately strong instability across the region. Storms
redeveloping along the southward moving frontal/outflow boundary
will be able to become strong with damaging winds the primary
hazard, though isolated hail cannot be ruled out. Displaced well
south of a belt of stronger westerlies aloft, deep layer shear is
sub-marginal and remains the primary limiting factor for a more
organized severe threat today.

Meanwhile, heat indices in excess of 100F are occurring across
portions of central Illinois today. Passage of the front and
falling  temperatures from any rain cooled air should mark the
end of the ongoing heat wave and will allow the heat advisory to
expire and will cancel some counties north of the boundary where
temperatures are only in the mid 80s. Temperatures tonight will
fall into the mid to upper 60s and be more seasonable Monday,
warming into the mid to upper 80s with a few 90s possible south of
I-70. The frontal boundary is progged to stall south of I-70 on
Monday, and will be the focus for additional thunderstorms, again
possibly strong to severe within a strongly unstable but weakly
sheared air mass.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

On Tuesday, a shortwave trough is progged to dig across the Upper
Midwest into the Great Lakes region. Mid level warm air advection
will increase across central Illinois in response to this wave
supporting additional scattered shower and thunderstorm chances
through the day. Cloud cover and precip will moderate temperatures
some with another day in the mid to upper 80s expected. The air
mass will remain moderately to strongly unstable but weakly
sheared which will temper any organized severe threat, but pulse
severe certainly couldn't be rules out.

Upper ridge will gradually strengthen back across the mid
Mississippi Valley Wednesday though the remainder of the week and
weekend. Temperatures will inch back up as a result with
widespread 90s back in place by the weekend along with heat
indices of 100F or greater. Forcing is more benign in nature
through the latter half of the week, and PoPs reflect typical
summertime scattered daytime favored convection with little to
hang your hat on with respect to timing and placement details at
this distance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Jul 19 2020

A cold front is slipping southeast across central Illinois this
afternoon with new development of showers and thunderstorms
possible along the boundary this afternoon and evening. Earlier
complex of storms has moved through PIA/BMI and the likelihood of
new development is low for those locations. Ongoing storms just NW
of CMI bear close watching and new development may occur between
20-22Z from near CMI west-southwest towards SPI. West winds this
afternoon will veer to the northwest behind the front, then become
light and variable overnight. MVFR ceilings this morning should
lift to VFR over the next hour or so and remain VFR through the
remainder of the period outside of any storms at or near the
stations.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063-
066>068-071>073.

&&

SYNOPSIS...25
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 19, 3:09 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Jul 19 2020

ILZ027>031-036>038-040>048-202015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-
Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
309 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm or two is possible, mainly late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Saturday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>057-061>063-202015-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan-
Moultrie-Sangamon-Scott-Shelby-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-202015-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and hail. The best chance for any
severe weather will be Monday. Some of the storms may also contain
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Deubelbeiss

In the hours before

Special weather statement, Jul 19, 12:38 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1238 PM CDT Sun Jul 19 2020

ILZ044>046-191830-
Vermilion-Piatt-Champaign-
1238 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...VERMILION
AND CENTRAL CHAMPAIGN COUNTIES UNTIL 130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talbot to near Potomac to near Lake Of The
Woods. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, Mahomet, St. Joseph, Georgetown,
Tolono, Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer,
Thomasboro, Mansfield, Ridge Farm, Ogden and Potomac.

This includes the following highways...
 Interstate 57 between mile markers 227 and 248.
 Interstate 72 between mile markers 169 and 182.
 Interstate 74 between mile markers 161 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3989 8794 4012 8868 4028 8857 4028 8787
      4041 8753 3989 8754
TIME...MOT...LOC 1737Z 289DEG 38KT 4043 8748 4027 8784 4022 8831

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:55 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 19 more23 hr
Jul 19, 5:31 AM CDTSpecial Weather StatementILXStark44 min
Jul 19, 6:41 AM CDTSpecial Weather StatementILXWoodford49 min
Jul 19, 8:49 AM CDTSpecial Weather StatementILXWoodford41 min
Jul 19, 9:21 AM CDTSpecial Weather StatementILXKnox, Peoria, Stark39 min
Jul 19, 9:33 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Stark42 min
Jul 19, 10:05 AM CDTFlash Flood WarningILXMarshall, Tazewell, Woodford3 hr
Jul 19, 10:19 AM CDTSevere Thunderstorm WarningILXMarshall26 min
Jul 19, 12:38 PM CDTSpecial Weather StatementILXChampaign, Vermilion52 min
Jul 19, 1:33 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion42 min
Jul 19, 5:10 PM CDTFlash Flood WarningILXEdgar3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.